Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 458, NWS Norman, OK

September 18, 2002Custer County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Sep 18, 2002, 7:13 PM CDT for Custer County, Oklahoma. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2002, 7:13 PM CDT (00:13 UTC)
Expired
Sep 18, 2002, 7:45 PM CDT
In force
32 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Custer County, OK

The radar

The Altus AFB radar (KFDR), 140 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 7:15 PM CDTHail 1.25Arapaho, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 18, 3:30 PM CDTSevere Thunderstorm WatchSPC6 hr
Sep 18, 7:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2002-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1558 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2002-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1558 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1946 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
0.1
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

314 
WUUS54 KOUN 190013
SVROKC
OKC039-190045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
712 PM CDT WED SEP 18 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUSTER COUNTY IN WESTERN OKLAHOMA

* UNTIL 745 PM CDT

* AT 712 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM NEAR
  CLINTON...MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IN THE WARNING INCLUDE ARAPAHO...CLINTON...CUSTER CITY...
  STAFFORD AND THOMAS

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE THUNDERSTORM.

LAT...LON 3551 9913 3547 9895 3577 9864 3584 9898
ANDRA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:48 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Sep 18, 3:48 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
348 PM CDT WED SEP 18 2002

WITH SURFACE FRONT AND UPPER SYSTEM APPROACHING... CHANCES LOOK GOOD
FOR RAIN IN MOST AREAS TONIGHT.  ALTHOUGH WE ARE STARTING OFF WITH A
BIT OF A CAP TO OVERCOME... THINK THAT CAP WILL BE LESS OF AN ISSUE
AS THE UPPER TROF MOVES TOWARD THE AREA.  AM IMPRESSED WITH THE
AMOUNT OF CONVECTION DEVELOPING IN NEW MEXICO AND WEST TEXAS AND
WILL SEE HOW THINGS DEVELOP THIS EVENING AS THIS LIFT HITS BETTER
MOISTURE OVER OKLAHOMA.  WILL KEEP VERY HIGHS POPS MOST AREAS
TONIGHT.  THE MODELS HAVE BEEN SLOWING THE PROGRESS OF THE UPPER
SYSTEM AND WITH LINGERING MOISTURE BEHIND THE FRONT HAVE INCREASED
THE POPS THURSDAY AND INTO THURSDAY NIGHT.  BUMPED MAX TEMPERATURES
DOWN FOR FRIDAY AS 850 MB TEMPERATURES REMAIN COOL.

MADE FEW CHANGES TO THE EXTENDED.

...SPEG.
OKC   68  74  54  78 /  80  50  20  10
HBR   65  72  52  79 /  80  20  10   0
SPS   69  79  55  83 /  70  40   0   0
GAG   57  64  48  77 /  70  30  10  10
PNC   66  72  52  77 /  80  50  30  10
DUA   72  81  57  81 /  40  70  40  10

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Sep 18, 4:27 PM CDT, 2 hours 46 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
427 PM CDT WED SEP 18 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0424 PM    ALTUS                     OK   65 MPH WIND GUST
09/18/02   JACKSON                        ALTUS EOC

FM
Local storm report, Sep 18, 5:03 PM CDT, 2 hours 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
503 PM CDT WED SEP 18 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0446 PM    HOBART                    OK   74 MPH WIND GUST
09/18/02   KIOWA                          REPORTED AT HOBART
                                          ASOS

0430 PM    ALTUS                     OK   68 MPH WIND GUST
09/18/02   JACKSON                        REPORTED AT ALTUS
                                          AFB

MB
Local storm report, Sep 18, 5:24 PM CDT, 1 hour 49 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
524 PM CDT WED SEP 18 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    HOBART                    OK   85 MPH WIND GUST
09/18/02   KIOWA                          REPORTED AT HOBART ASOS

0515 PM    2 N LAKE VALLEY           OK   .75 INCH HAIL
09/18/02   WASHITA                        REPORTED BY SPOTTER

MB
Local storm report, Sep 18, 5:38 PM CDT, 1 hour 35 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
538 PM CDT WED SEP 18 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    3 SSE COOPERTON           OK   .75 INCH HAIL
09/18/02   KIOWA                          REPORTED BY SPOTTER

MB
Local storm report, Sep 18, 6:31 PM CDT, 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
631 PM CDT WED SEP 18 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    BOONE                     OK   4.50 INCH HAIL
09/18/02   CADDO                          REPORTED BY SPOTTER.

TY
Local storm report, Sep 18, 6:36 PM CDT, 37 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
636 PM CDT WED SEP 18 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0627 PM    3 N GOLTRY                OK   WIND DAMAGE
09/18/02   ALFALFA                        POWER LINES DOWNED
                                          REPORTED BY
                                          OKLAHOMA HIGHWAY PATROL

MB

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 7:11 PM CDTSevere Thunderstorm WarningOUNGrant, Kay64 min
Sep 18, 7:31 PM CDTSevere Thunderstorm WarningOUNGarfield, Major44 min
Sep 18, 7:55 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey50 min
Sep 18, 8:01 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady44 min
Sep 18, 8:12 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Major, Noble48 min
Sep 18, 8:30 PM CDTSevere Thunderstorm WarningOUNKingfisher45 min
Sep 18, 8:44 PM CDTSevere Thunderstorm WarningOUNCanadian46 min
Sep 18, 8:48 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer42 min
Sep 18, 9:02 PM CDTSevere Thunderstorm WarningOUNGarfield, Kay, Noble58 min
Sep 18, 9:10 PM CDTSevere Thunderstorm WarningOUNKingfisher50 min
Sep 18, 9:22 PM CDTSevere Thunderstorm WarningOUNCuster, Washita23 min
Sep 18, 9:24 PM CDTFlash Flood WarningOUNKay3 hr
Sep 18, 9:28 PM CDTSevere Thunderstorm WarningOUNCanadian47 min
Sep 18, 9:36 PM CDTSevere Thunderstorm WarningOUNJackson39 min
Sep 18, 9:55 PM CDTSevere Thunderstorm WarningOUNKingfisher, Logan50 min
Sep 18, 10:01 PM CDTSevere Thunderstorm WarningOUNCanadian, Oklahoma59 min
Sep 18, 10:13 PM CDTSevere Thunderstorm WarningOUNTillman47 min
Sep 18, 10:25 PM CDTSevere Thunderstorm WarningOUNPayne50 min
Sep 18, 10:37 PM CDTSevere Thunderstorm WarningOUNNoble23 min
Sep 18, 10:58 PM CDTSevere Thunderstorm WarningOUNCanadian, Oklahoma47 min
Sep 18, 11:08 PM CDTSevere Thunderstorm WarningOUNPayne37 min
Sep 18, 11:18 PM CDTSevere Thunderstorm WarningOUNCleveland, Grady, McClain57 min
Sep 19, 6:09 AM CDTSevere Thunderstorm WarningOUNAtoka, Coal, Johnston51 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.